Texas, 2018High Wind in Texas, December 13, 2018
December 13, 2018 · NWS CRP · 1 event in 1 county or zone
Wind gusts to 60 mph occurred at Cotulla on the 13th behind a strong cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts to 60 mph occurred at Cotulla on the 13th behind a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 13, 11:41 AM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Dec 13, 11:41 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1141 AM CST Thu Dec 13 2018
.DISCUSSION...
See aviation discussion below for the 18Z TAFs.
&&
.AVIATION...
VFR conditions expected through the TAF period. A BKN deck of wrap
around clouds is expected to move across the VCT area late
tonight, but should remain at VFR levels. Main concern will be
winds. A strong cold front pushing through the region today will
lead to very strong west to northwest winds across S TX through
this afternoon and evening. Gusts as high as 48 knots will be
possible across the Rio Grande Plains/LRD and 35 to 40 knots
farthern east for ALI, CRP and a tad lower at VCT. Winds may
decouple/slacken overnight, but will still be strong, especially
closer to the coast. Surface winds across the ALI area may
decrease sufficiently to create LLWS due to a 50kt LLJ overnight.
Winds may restrengthen Fri morning, but should decrease through
Fri afternoon.
&&
.PREVIOUS DISCUSSION... /Issued 539 AM CST Thu Dec 13 2018/
DISCUSSION...See Aviation section for 12Z TAFs.
AVIATION...Cloud cover is quickly exiting the region as the upper
level disturbance moves through the region. Generally clear skies
and VFR conditions are expected today as a cold front moves
through the area. West winds will increase by mid morning and
rapidly increase by the afternoon. Wind gusts are expected to
be above 45 knots at LRD this afternoon and reach 40 knots at
ALI. Wind gusts above 35 knots are expected at CRP and VCT.
Winds will gradually subside this evening but still remain strong
and gust. Moisture wrapping around the upper level storm system
moving toward southeast Texas will affect the VCT area overnight.
Ceilings should lower to 3500 feet before daybreak. Winds will
decouple at ALI enough to warrant inclusion of low level wind
shear as low level jet of 50 knots near 2 kft will be over the
area.
PREVIOUS DISCUSSION... /Issued 441 AM CST Thu Dec 13 2018/
SHORT TERM (Today through Friday)...
Showers, associated with a weak short wave trough moving into the
Brush Country, is in the process of moving out of the coastal
plains into the coastal waters at this time. Clouds will quickly
move out of the coastal plains this morning. Satellite imagery
shows the upper low diving south-southeast through eastern New
Mexico early this morning. Models are in agreement with this
deepening mid level low moving into north-central Texas by this
evening. A surface low will deepen as it moves across north Texas
in advance of the upper low. This will lead to a strengthening
gradient behind the Pacific cold front that will move through
the region by late this morning. GFS/ECMWF continue to show
west-northwest winds of 50 knots in the 925-850 mph layer moving
across the Brush Country this afternoon. With downslope flow
leading to slightly warmer temperatures across the region today,
this will allow mixing to occur in a deeper layer. Expect wind
speeds will reach high wind criteria over the southern Brush
Country (Webb and Duval Counties) this afternoon. Wind Advisory
will remain in place for the rest of the area, although did delay
the beginning of the advisory until 20Z for the Victoria
Crossroads.
Winds will remain elevated into early this evening before falling
below advisory criteria. Extended the wind advisory for the
islands through the night, expecting winds not to decouple as
much near the waters. The mid to upper level low is expected to
move into southeast Texas by 12Z Friday and then move to north
central Louisiana late Friday. Expect enough moisture will wrap
around the low and reach the Victoria area Friday. With cloud
cover in this area, winds will not be as strong as the rest of
the region where mostly clear skies will lead to better mixing.
Windy conditions are expected again for most of south Texas Friday
but winds will not be as strong as today.
MARINE (Today through Friday)...
Scattered showers and isolated thunderstorms will move through
the Gulf waters early this morning as an upper level disturbance
moves through the area.
SCA conditions will continue over the offshore waters in advance
of the cold front this morning. The cold front is expected to
move through the coastal waters early this afternoon. The winds
will quickly increase to gale force. Dangerous marine conditions
are expected from this afternoon through Friday. Strongest winds
will occur tonight with gusts to near storm force possible over
the Gulf waters. Did not change the start time for the Gale
Warning, but did adjust the warning to end over the bay waters at
12Z Friday. Gale conditions will persist through the early
afternoon hours on Friday then diminish to SCA levels.
Small Craft Advisory conditions are expected to Friday night through
Saturday morning.
FIRE WEATHER (Today through Friday)...
Downslope warming will lead to greater mixing of higher winds and
drier air as far east as the coastal regions this afternoon. Kept
the Red Flag Warning for entire region this afternoon. Critical
fire danger conditions are expected as RH values fall to around 25
percent over the Brush Country and southern Coastal Bend and 30-40
percent for the northern Coastal Bend and Victoria Crossroads. The
winds will be strongest over the southern Brush Country.
Cooler temperatures are in store for Friday but very dry air mass
will be in place over the Brush Country and southern Coastal Bend.
Moisture/clouds wrapping around the upper level storm system over
southeast Texas will affect the Victoria Crossroads. Do not expect
Red Flag criteria to be met in this region on Friday. Adjusted the
Fire Weather Watch on Friday to omit the Victoria Crossroads.
LONG TERM (Friday Night through Wednesday)...
High pressure will continue to build into South Texas Friday night
allowing for the pressure gradient to gradually relax, at least over
land, through Saturday. Across the waters, large 1 km lapse rates,
especially over the offshore waters, will continue to allow for
mixing of the 25-35 kt winds just off the surface. This will
continue at least Small Craft Advisories for the gulf waters Friday
night.
Mid-level ridging and surface high pressure will then keep quiet
weather through the weekend and into early next week. The dry
airmass will allow for overnight lows Friday night and Saturday
night to cool into the upper 30s to the mid 40s. Northerly surface
winds will gradually become easterly Sunday as surface high shifts
eastward. This will return moisture to the region and allow temps to
moderate.
Models begin to diverge for midweek with respect to rain chances and
timing. Overall, models hint at an area of low pressure across the
high plains and a weak coastal trough which will return rain chances
for midweek. The GFS is the wetter solution when compared to ECMWF
which shows little rain. For now, will hold only 20-30 POPs until
models become more in alignment.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 77 46 62 41 65 / 10 10 0 0 0
Victoria 73 43 56 40 62 / 10 10 10 0 0
Laredo 74 44 64 38 68 / 10 10 0 0 0
Alice 76 43 63 40 66 / 10 10 0 0 0
Rockport 74 47 59 44 61 / 20 10 10 0 0
Cotulla 70 39 61 36 66 / 10 10 0 0 0
Kingsville 78 46 64 40 66 / 10 10 0 0 0
Navy Corpus 75 48 61 46 63 / 20 10 0 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 7 PM CST this evening For the following
zones: Aransas Islands...Bee...Calhoun Islands...Coastal
Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
Nueces...Coastal Refugio...Coastal San Patricio...Duval...
Goliad...Inland Calhoun...Inland Kleberg...Inland Nueces...
Inland Refugio...Inland San Patricio...Jim Wells...Kleberg
Islands...La Salle...Live Oak...McMullen...Nueces Islands...
Victoria...Webb.
Fire Weather Watch from Friday morning through Friday afternoon
For the following zones: Coastal Kleberg...Coastal Nueces...
Coastal San Patricio...Duval...Inland Kleberg...Inland
Nueces...Inland San Patricio...Jim Wells...Kleberg
Islands...La Salle...Live Oak...McMullen...Nueces Islands...
Webb.
Wind Advisory until 8 PM CST this evening For the following
zones: Bee...Coastal Kleberg...Coastal Nueces...Coastal San
Patricio...Inland Kleberg...Inland Nueces...Inland San
Patricio...Jim Wells...La Salle...Live Oak...McMullen.
Wind Advisory until 8 PM CST this evening For the following
zones: Coastal Aransas...Coastal Calhoun...Coastal
Refugio...Goliad...Inland Calhoun...Inland Refugio...
Victoria.
Wind Advisory until 6 AM CST Friday For the following zones:
Aransas Islands...Calhoun Islands.
Wind Advisory until 6 AM CST Friday For the following zones:
Kleberg Islands...Nueces Islands.
High Wind Warning until 6 PM CST this evening For the following
zones: Duval...Webb.
Wind Advisory until 1 PM CST this afternoon For the following
zones: Duval...Webb.
Wind Advisory from 6 PM to 8 PM CST this evening For the
following zones: Duval...Webb.
GM...Small Craft Advisory until 2 PM CST this afternoon For the
following zones: Waters from Baffin Bay to Port Aransas
from 20 to 60 NM...Waters from Port Aransas to Matagorda
Ship Channel from 20 to 60 NM.
Gale Warning until 3 PM CST Friday For the following zones:
Coastal waters from Baffin Bay to Port Aransas out 20 NM...
Coastal waters from Port Aransas to Matagorda Ship Channel
out 20 NM...Waters from Baffin Bay to Port Aransas from 20
to 60 NM...Waters from Port Aransas to Matagorda Ship
Channel from 20 to 60 NM.
Gale Warning until 6 AM CST Friday For the following zones: Bays
and Waterways from Baffin Bay to Port Aransas...Bays and
Waterways from Port Aransas to Port O'Connor.
&&
TE/81...AVIATIONHazardous weather outlook, Dec 13, 5:09 AM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
509 AM CST Thu Dec 13 2018
TXZ229>234-239>247-342>347-442-443-447-141200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
509 AM CST Thu Dec 13 2018
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Sustained west to northwest winds of 25 to 40 mph with gusts up
to 50 mph will occur across South Texas this afternoon and early
evening in the wake of a strong cold front. A Wind Advisory is in
effect from late this morning through early this evening. The
strongest winds, 35 to 45 mph with gusts to 55 mph, are expected
to occur across the southern Brush Country this afternoon. A High
Wind Warning is in effect this afternoon for Webb and Duval
Counties.
The Wind Advisory is in effect for the Islands through Tonight.
A Red Flag Warning is in effect from late this morning through
early this evening for all of South Texas. Critical fire danger
conditions are expected due to strong winds, low relative
humidity values, and cured fuels.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Red flag warning conditions will be possible again Friday. A Fire
Weather Watch is in effect for portions along the Coastal Bend
and the Brush Country.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-141200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
509 AM CST Thu Dec 13 2018
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Small Craft Advisory is in effect for the offshore waters from
through this afternoon. Isolated thunderstorms will be possible
over the offshore waters early this morning.
A Gale Warning is in effect for this afternoon through tonight
across the coastal waters in the wake of a strong cold front.
Sustained northwest winds between 30 and 40 knots with gusts to
near storm force are expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Gale Warning will remain in effect over the Gulf waters
through Friday afternoon. Winds and seas will slowly subside by
Friday afternoon, though remain at Small Craft Advisory levels for
a time after the Gale. Winds and seas across the offshore waters
will drop below small craft advisory conditions by Saturday
morning.
TMT/CB
High Wind, La Salle
- When
- December 13, 2:30 PM CST to 2:48 PM CST
- Where
- La Salle forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
A gust to 60 mph from the northwest occurred at Cotulla-La Salle County airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Oregon, December 13, 20181 death · 1 event
- Rip Current in California, December 13, 20181 death · 1 event
- High Wind in Texas, December 13, 201857 kt wind · 21 events
- High Wind in Texas, December 13, 201850 kt wind · 19 events
- Heavy Snow and Winter Weather in Texas, December 13, 20184 events
- High Wind in Oklahoma, December 13, 201854 kt wind · 4 events
- High Wind in Oklahoma, December 13, 20183 events
- High Wind in Montana, December 13, 201870 kt wind · 3 events
- High Wind in Kansas, December 13, 201852 kt wind · 3 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, December 13, 20182 events
- Flash Flooding in Arkansas, December 13, 20182 events
- Waterspout in South Atlantic Coastal Waters, December 13, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797838.